Over the past week, there have been two incidents of women found overdosing on what is believed to be the street drug 'down' and in need of CPR.
On January 9 and January 15, 2023, the Winnipeg Police Service responded to two incidents reporting unconscious and unresponsive individuals inside Winnipeg Transit bus shelters.
On January 9, at approximately 4:30 a.m., General Patrol officers from the East District attended a bus shelter at Goulet Street and Tache Avenue, located an unresponsive 37-year-old female within, and recognized the event as a possible opioid overdose through their assessment. Officers provided emergency medical care by administering CPR and two doses of Narcan Nasal Spray (Naloxone). The female regained consciousness before ambulance arrival and was transported to hospital in stable condition.
On January 15, 2023, at approximately 11:30 a.m., General Patrol officers from the East District attended a bus shelter near St. Mary’s Road and Fermor Avenue, where a Good Samaritan was performing CPR on an unresponsive adult female. Officers continued emergency medical care by continuing to perform CPR and recognized the event as a possible opioid overdose. Officers administered three doses of Narcan Spray (Naloxone) until Winnipeg Fire Paramedic Service members arrived and continued with CPR. The unidentified female regained consciousness and was transported to hospital.
It is believed both involved overdosed on a fentanyl-based street drug known as “down,” the common street drug attributed to several overdoses and sudden death events throughout the city. Both are expected to recover fully.
The Winnipeg Police Service encourages anyone who experiences or witnesses a drug overdose to contact 911 immediately. The Good Samaritan, Drug Overdose Act, provides some legal protection for people who seek emergency help for an overdose and anyone at the scene when help arrives. For detailed information on the Good Samaritan Drug Overdose Act, please visit the Health Canada website at https://www.canada.ca/en/health-canada/services/substance-use/problematic-prescription-drug-use/opioids/about-good-samaritan-drug-overdose-act.html
To reduce the risk of an overdose, never use drugs alone and always carry naloxone if opioids may be present. For more information on where you can find naloxone, please visit the Street Connections website at http://streetconnections.ca/content.php?navigation_id=2294
For addictions and treatment resources, please see the below links:
- Addictions Foundation of Manitoba: https://afm.mb.ca/
- Street Connections: http://www.streetconnections.ca/